Steroids such as corticotropin, cortisone, hydrocortisone, predisone, and prednisolone have become useful therapeutic drugs in a number of conditions. In a small percentage of patients an unfortunate sequela of steroidal therapy has been the development of peptic ulcers, both gastric and duodenal. No matter which cortisone or cortisone-like drug is used, the incidence of ulcer does not seem to vary. In general, peptic ulcer develops more frequently in those patients who have been given large doses of steroids for relatively long periods of time.
It has been our experience that the majority of patients in whom "steroid ulcers" develop previously have had peptic ulcers or have some other contributing condition such as duodenal stasis associated with mesenteric root compression. We, and others, by combining simple ulcer treatment with steroid therapy, have been able to give steroids safely to patients who previously have had peptic ulcers, and those